Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 134, NWS State College, PA

August 13, 2005Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 13, 2005, 4:07 PM EDT for Elk County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2005, 4:07 PM EDT (20:07 UTC)
Expired
Aug 13, 2005, 5:00 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Elk County, PA

The radar

The State College radar (KCCX), 78 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 13, 3:30 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT AUG 13 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
AN ACTIVE COUPLE OF DAYS IN STORE ACROSS CENTRAL PA...BUT WILL
EVENTUALLY LEAD TO A BREAK IN THE OPPRESSIVE HEAT AND HUMIDITY THAT
HAS ITS GRIP ON THE REGION. A FEW CONCERNS FOR THIS EVENING ARE THE
POTENTIAL FOR ISOLATED SEVERE STORMS WITH LOCALIZED FLASH FLOODING
(SEE HYDROLOGY SECTION). SBCAPES HAVE RISEN TO 2000-3000 J/KG...WITH
TEMPS IN THE MID 90S ACROSS THE SE 2/3 OF THE FORECAST AREA. SFC
COOL FRONT CURRENTLY DRAPED ACROSS NY/PA BORDER WITH NORTH SFC WINDS
IN UPSTATE NY AND S-SW WIND IN CENTRAL PA. LOW LEVEL CONVERGENCE
ALONG THE FRONT HAS TRIGGERED SCT T-STORMS TO DEVELOP THIS AFTN.
LOOKING AT HOURLY SPC ANALYSIS EFFECTIVE 0-6 KM SHEAR IS IN THE
30-40 KT RANGE...WITH THE STRONGER VALUES NEAR THE NY/PA BORDER.
WITH SUCH HIGH CAPES AND POTENTIAL FOR STORM ORGANIZATION...WET
MICROBURSTS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT.
COVERAGE OF SEVERE STORMS WILL BE ISOLATED. BEST CHANCE OF NUMEROUS
STORMS WILL BE ACROSS THE NORTH...WITH SCT COVERAGE ELSEWHERE.
CONVECTION WILL WEAKEN AFTER SUNSET...BUT WITH HUMID AIRMASS IN
PLACE MORE ISOLD TO SCT CONVECTION CANNOT BE RULED OUT OVERNIGHT.
ANOTHER MUGGY NIGHT WITH LOWS ONLY GETTING DOWN TO THE 70-75 DEGREE
RANGE ACROSS CENTRAL AND SOUTHERN AREAS.

ON SUN...THE SFC COOL FRONT WILL ONLY SLOWLY DRIFT SOUTH AND SHOULD
BE DRAPED ACROSS CENTRAL PA DURING PEAK HEATING HOURS. THIS WILL
ONCE AGAIN LEAD TO THUNDERSTORM DEVELOPMENT. THINKING FOR NOW IS
THAT WITH ADDED CLOUD COVER AND WEAKER WIND FIELD...STORMS MAY NOT
REACH SEVERE LEVELS...WITH JUST AN ISOLATED SEVERE PULSE STORM OR
TWO POSSIBLE. TEMPS WILL COOL 5-10 DEGREES FROM TODAY...BUT
DEWPOINTS WILL REMAIN OPPRESSIVE. PAINTED 60-80% POPS ACROSS MUCH OF
THE AREA WITH SFC FRONT FOCUSING CONVECTION.

FRONT WILL SLOWLY TRUDGE FURTHER SOUTH MONDAY...WITH A CHANCE OF
CONVECTION ONCE AGAIN ACROSS CENTRAL AND SOUTHERN AREAS. DEWPOINTS
WILL START TO DROP NOTICEABLY ACROSS THE NORTH BY TUE AFTN...BUT
WILL REMAIN HIGH (65-70) ACROSS MUCH OF THE AREA. BOTH NAM/GFS
SHOWING FRONT MAY STALL NEAR MASON DIXON LINE...WITH STILL A
LINGERING CHANCE OF SHOWERS FOR TUE. AT LEAST TEMPS WILL EASE DOWN
TO SEASONAL LEVELS BY TUE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
THE OVERALL PATTERN WILL LIKELY TRANSITION FROM A DOMINANT UPPER
LEVEL RIDGE ALONG THE MID ATLANTIC SEABOARD...TO A MORE ZONAL FLOW
ALOFT AS THE WORK WEEK UNFOLDS. MREF SHOWING POS HEIGHT ANOMALIES
VANISHING BY LATE TUE...WITH A RETURN TO AVERAGE TEMPS AND LESS OF A
CHANCE OF CONVECTION. ASSOC SFC BOUNDARY THAT WILL HAVE MEANDERED
ACROSS CENTRAL PA FOR SEVERAL DAYS LOOKS LIKE IT WILL MOVE SOUTH OF
THE MASON-DIXON LINE...AND WE WILL LOSE LOW LVL CONVERGENCE AND
FOCUS FOR CONVECTION. LOWER DEWPOINTS WILL BE NOTICEABLE AFTER MANY
DAYS OF OPPRESSIVE HUMIDITY. AN INCREASING CHANCE FOR
SHOWERS/T-STORMS ARRIVES LATE IN THE WEEK AHEAD OF A COLD FRONT THAT
MAY SWEEP THRU THE REGION FRI INTO SAT. THIS FRONT MAY YIELD THE
FIRST SIGNIFICANT AIRMASS CHANGE IN A LONG TIME. STILL A GREAT DEAL
OF UNCERTAINTY THOUGH...ESPECIALLY SINCE EASTERN CONUS RIDGE HAS
BEEN EXTREMELY STUBBORN TO BREAK DOWN SO FAR THIS SUMMER.

&&

.AVIATION...
WIDESPREAD MVFR VSBYS IN HAZE WILL CONTINUE INTO THIS EVENING...WITH
LIGHT WIND AND HIGH DEWPOINTS ALLOWING VSBYS TO DROP INTO THE IFR
(1-2SM RANGE) AFTER 02Z. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS
THE REGION NEAR...AND TO THE NORTH OF INTERSTATE 80 WHERE ISOLD SFC
WIND GUSTS COULD EXCEED 50 KT. SCATTERED SHRA/TSRA WILL OCCUR
FURTHER SOUTH THROUGH EARLY THIS EVENING.

&&

.HYDROLOGY...
WITH PWAT VALUES OF 1.5-2.0 INCHES AND LARGE CAPES...TORRENTIAL RAIN
WILL BE POSSIBLE WITHIN THE STRONGER AND SLOWER MOVING T-STORMS THIS
EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD OCCUR...AND
WILL LEAD TO LOCALIZED PROBLEMS. COVERAGE WILL BE TOO ISOLATED FOR A
WATCH...BUT THE POTENTIAL FOR ISOLATED FLASH FLOODING EXISTS.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JPV
LONG TERM...JPV
AVIATION...LAMBERT
HYDROLOGY...JPV
Hazardous weather outlook, Aug 13, 4:08 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 AM EDT SAT AUG 13 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140807-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
408 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 1:03 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
103 PM EDT SAT AUG 13 2005

PAZ035-036-131830-
FRANKLIN-FULTON-
103 PM EDT SAT AUG 13 2005

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BREEZEWOOD...MOVING EAST AT
5 MPH. THE THUNDERSTORM WILL BE NEAR SALUVIA AROUND 135 PM...SIDELING
HILL REST AREA...HARRISSONVILLE AROUND 150 PM...MCCONNELLSBURG AROUND
210 PM AND FORT LITTLETON AROUND 230 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 13, 1:06 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
106 PM EDT SAT AUG 13 2005

PAZ006-011-012-018-019-037-041-042-045-046-049>053-058-132300-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
SCHUYLKILL-
106 PM EDT SAT AUG 13 2005

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM THE MID
AFTERNOON THROUGH EARLY EVENING HOURS TODAY...

A COLD FRONT NEAR THE PENNSYLVANIA...NEW YORK BORDER WILL MOVE
SLOWLY SOUTH AND INTERACT WITH THE HOT AND HUMID AIRMASS ACROSS
NORTH CENTRAL PENNSYLVANIA AND THE MIDDLE SUSQUEHANNA VALLEY.

THUNDERSTORMS DEVELOPING ACROSS THE REGION FROM INTERSTATE 80
NORTH WILL STRENGTHEN AND BECOME MORE NUMEROUS DURING THE MID TO
LATE AFTERNOON HOURS...AND GRADUALLY SPREAD SOUTH AND EAST.

IN ADDITION TO FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL
WILL BE POSSIBLE WITH SOME OF THE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT OUR WEBSITE AT
WEATHER.GOV/STATECOLLEGE.
Special weather statement, Aug 13, 1:56 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT SAT AUG 13 2005

PAZ004>006-037-132000-
MCKEAN-POTTER-TIOGA-WARREN-
156 PM EDT SAT AUG 13 2005

...A NEARLY STATIONARY LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL AND NORTHERN PORTIONS OF MCKEAN...WARREN...TIOGA AND POTTER
COUNTIES THROUGH 4 PM EDT...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF JAMESTOWN TO 11 MILES WEST OF ATHENS...MOVING EAST AT
15 MPH. NUMEROUS...TRAINING THUNDERSTORMS NEAR AND TO THE NORTH OF
STATE ROUTE 6 WILL BRING LOCALLY HEAVY RAINFALL OF 1 TO 2
INCHES...POSSIBLY CAUSING MINOR FLOODING OF POOR DRAINAGE AREAS AND
SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 13, 3:08 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT SAT AUG 13 2005

PAZ056-063-132015-
CUMBERLAND-PERRY-
308 PM EDT SAT AUG 13 2005

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND AND PERRY COUNTIES
THROUGH 415 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES NORTHWEST OF CARLISLE...TO NEAR
LANDISBURG AND LOYSVILLE MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR CARLISLE SPRINGS AROUND 320 PM...SHERMANSDALE...NEW
BLOOMFIELD AROUND 325 PM...WERTZVILLE AROUND 355 PM...DUNCANNON
AROUND 400 PM...AMITY HALL AROUND 405 PM AND MONTGOMERY FERRY AROUND
410 PM.

A 15 TO 30 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THE THUNDERSTORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 13, 3:20 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT AUG 13 2005

PAZ004>006-010>012-017-018-037-041-042-045-046-049>053-057-058-
132115-
CAMERON-CLEARFIELD-COLUMBIA-DAUPHIN-ELK-MCKEAN-MONTOUR-
NORTHERN CENTRE-NORTHERN CLINTON-NORTHERN LYCOMING-NORTHUMBERLAND-
POTTER-SCHUYLKILL-SNYDER-SOUTHERN CLINTON-SOUTHERN LYCOMING-SULLIVAN-
TIOGA-UNION-WARREN-
320 PM EDT SAT AUG 13 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...MONTOUR...DAUPHIN...
SNYDER...SCHUYLKILL...WARREN...TIOGA...NORTHUMBERLAND...CLEARFIELD...
COLUMBIA...CAMERON...POTTER...ELK...SULLIVAN...UNION...CENTRE...CLINT
ON AND LYCOMING COUNTIES THROUGH 515 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS COVERING PORTIONS OF THE NORTHWEST
AND NORTH CENTRAL MOUNTAINS OF PENNSYLVANIA. THE THUNDERSTORMS WERE
MOVING EAST AT 25 MPH.

SOME LOCATIONS WILL EXPERIENCE A 15 TO 30 MINUTE PERIOD OF VERY
HEAVY RAIN...WHICH WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. MOST OF THE THUNDERSTORMS
THROUGH 515 PM WILL OCCUR NORTH OF INTERSTATE 80...AND ALONG AND
EAST OF A WILLIAMSPORT TO SELINSGROVE LINE.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

SOME OF THE STORMS WILL CONTAIN FREQUENT...DANGEROUS CLOUD TO GROUND
LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:55 PM EDTSevere Thunderstorm WarningCTPTioga65 min
Aug 13, 7:31 PM EDTSevere Thunderstorm WarningCTPLycoming44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.